Alert archive / Arizona / Dust Storm Advisories in 2021

Dust Storm Advisory 9, NWS Phoenix, AZ

June 22, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm advisory at Jun 22, 2021, 6:37 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 54 min.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 6:37 PM MST (01:37 UTC)
Expired
Jun 22, 2021, 7:31 PM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 58 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
2839 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS55 KPSR 230137
DSWPSR

Dust Advisory
National Weather Service Phoenix AZ
637 PM MST Tue Jun 22 2021

AZC013-021-230330-
/O.NEW.KPSR.DS.Y.0009.210623T0137Z-210623T0330Z/
Maricopa AZ-Pinal AZ-
637 PM MST Tue Jun 22 2021

The National Weather Service in Phoenix has issued a

* Dust Advisory for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 830 PM MST.

* At 634 PM MST, an area of blowing dust was located across portions 
  of southeastern Maricopa and northern Pinal Counties.

  HAZARD...Less than one mile visibility with strong wind in excess 
           of 40 mph.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 166 and 204.
  AZ Interstate 8 between mile markers 146 and 178.
  US Highway 60 between mile markers 211 and 222.

Locations impacted include...
Chandler, Casa Grande, Florence, Coolidge, Sun Lakes, Maricopa, Queen
Creek, Arizona City, La Palma, San Tan Valley, Seville, Florence
Junction, Bapchule, Estrella Sailport and Olberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3264 11224 3323 11223 3328 11117 3313 11111
      3274 11165 3273 11174 3280 11178 3276 11205
      3272 11207 3272 11214 3268 11215 3268 11220
      3264 11220
TIME...MOT...LOC 0137Z 289DEG 2KT 3286 11191 

$$

Hirsch
1 follow-up statement
150 
WWUS55 KPSR 230232
DSWPSR

Dust Advisory
National Weather Service Phoenix AZ
731 PM MST Tue Jun 22 2021

AZC013-021-230241-
/O.CAN.KPSR.DS.Y.0009.000000T0000Z-210623T0330Z/
Maricopa AZ-Pinal AZ-
731 PM MST Tue Jun 22 2021

...THE DUST ADVISORY FOR MARICOPA AND PINAL COUNTIES IS CANCELLED...

The blowing dust that prompted the advisory has dissipated and exited
the area. Therefore, the dust advisory has been cancelled.

LAT...LON 3264 11224 3323 11223 3328 11117 3313 11111
      3274 11165 3273 11174 3280 11178 3276 11205
      3272 11207 3272 11214 3268 11215 3268 11220
      3264 11220
TIME...MOT...LOC 0230Z 289DEG 2KT 3351 11199 

$$

Hirsch

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Jun 22, 4:50 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 22, 4:50 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
450 PM MST Tue Jun 22 2021

.UPDATE...
Aviation discussion.

&&

.SYNOPSIS...
Temperatures will remain closer to seasonal normals through
Friday. A couple of weak upper level disturbances will bring
scattered showers and some isolated thunderstorms this evening
through Wednesday evening, but minimal rainfall is expected.
Increasing high pressure and drier conditions later in the week is
expected to push high temperatures back near or above 110 degrees
over the lower deserts by this weekend.

&&

.DISCUSSION...
Water vapor satellite this afternoon shows two distinct features
in the region. One is an elevated meridional moisture axis through
southern California and the other is a weak vort max or
disturbance over the northern Gulf of California. Both features
are situated in the southerly/southwesterly flow between the
upper low off the central California coast and the high centered
over southern New Mexico. Webcams in southeast CA continue to show
primarily virga with the scattered elevated echoes seen through
area. The vort max to the south is expected to continue it's
progression northward through south-central AZ this evening/early
tonight, resulting in increasing cloud cover and precip chances.

The overall evolution of the synoptic pattern and dynamics the
next 24-36 hours may be somewhat complex. First off, ensembles
show PWATs will be on the rise through Wednesday morning as
southerly flow persists and even strengthens in the mid and upper
levels of the troposphere tonight. Ensemble mean PWATs peak around
1.4-1.6" by Wednesday morning. Increased convergence and jet
dynamics should allow an axis of isolated to scattered showers to
flourish overnight through Wednesday morning. HREF members suggest
the main axis will initially be over south-central AZ around
midnight and then gradually drift west toward the Colorado river
through the morning. Through tonight, models are not too keen on
storm chances, with very minimal instability aloft, but embedded
thunder still cannot be ruled out. While the sub-cloud layer
remains quite dry and unfavorable for widespread wetting rains,
the depth of the moisture aloft should be sufficient for light
measurable rain. NBM PoPs are upwards of 40-50% across the region
tonight/Wednesday morning with QPF mostly <0.10". One element
that is uncertain at this time is how Sonoran storms may effect
our area tonight. HREF members suggest Sonoran storms will be
quite active this afternoon and HREF max wind gusts (worst case)
suggest there is a chance for a strong and far- reaching outflow
capable of pushing into portions of AZ and possibly southeast CA.

During the day Wednesday, elevated moisture levels are expected to
stick around and HREF members and model soundings support better
chance for surface-based convection, but becoming more focused
over high terrain areas and more discrete or isolated over the
lower deserts. One area of concern Wednesday is in southeast CA
where storms may develop over the SoCal mountains and spread into
the lower elevations. HREF is showing a 50% probability of greater
than 35 mph winds with convection in southeast CA tomorrow, an
indication of the potential for strong downburst winds. Any
thunderstorm, or stronger shower for that matter, will be capable
of gusty downburst winds capable of generating blowing dust, even
during the overnight/morning hours.

While Phoenix managed to reach 110 degrees this afternoon,
temperatures overall are expected to be "cooler" the next few
days; the coolest day being Wednesday with below normal highs
forecast in the low-100s. Unfortunately, this is not expected to
last as the environment is expected gradually dry after Wednesday
and afternoon highs will climb back toward 110F by this weekend
under a quasi-zonal flow pattern.

During the weekend a high amplitude upper high pressure developing
over the Pacific NW and SW Canada is expected to become the
dominant feature across the west, as favored by the cluster
analysis. As it strengthens and expands, the Desert Southwest may
see increase northeasterly of easterly flow aloft heading into
early next week and with it may provide some opportunities for an
increase in moisture and rain chances.

&&

.AVIATION...Updated at 2350Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Broad area of mid/high clouds will be increasing in coverage the
next few hours as breezy west winds remain. Wind gusts will begin
subsiding around 03Z. Expect embedded scattered showers to
develop primarily around 02-03Z then continue into the 17-19Z
range Wednesday. A thunderstorm or two are certainly possible, but
confidence and coverage preclude explicit mention within the
TAFs. Any storm, or even stronger shower given the deep boundary
layer, could cause erratic gusty winds. Ceilings should remain AOA
10kft through this time.

Showers should be decreasing along with cloud cover after 18Z or
so Wednesday. There is a low (<10%) potential for convective
redevelopment during the 20-24Z timeframe Wednesday afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Sporadic showers, and even an isolated thunderstorm (<10%), will
be possible for much of TAF period across the region. The nature
of activity this evening and overnight will predominantly be
light, but there is potential for more robust showers/TS to
develop Wednesday afternoon. Winds will generally maintain a
southerly component as moist air flows north out of the Gulf of
California.

&&

.FIRE WEATHER...
Friday through Tuesday:
Drier conditions and a warming temperatures into this weekend.
High temperatures will climb to around 110 degrees by this
weekend. Min RH values will generally be in the single digits
through this weekend with overnight recoveries only to 15-25%. RHs
then improve through early next week with Min RHs around 10-15%
Monday and 15-20% Tuesday. Then on Monday min RH nudges up to
10-15%. Overnight recoveries improve to 30-40% by Monday night.
With the increased moisture, rain and storm chances will start to
increase as well. Aside from any thunderstorm outflows next week,
winds will follow typical diurnal patterns with afternoon gusts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
AVIATION...Iniguez
FIRE WEATHER...Benedict

In the hours before

Special weather statement, Jun 22, 4:22 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
422 PM MST Tue Jun 22 2021

AZZ533-230000-
Central La Paz AZ-
422 PM MST Tue Jun 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
500 PM MST...

At 421 PM MST, Doppler radar was tracking a strong thunderstorm near
Salome, or 37 miles south of Alamo Lake, moving northeast at 10 mph.

Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.

Locations impacted include...
Salome, Vicksburg Junction, Wenden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 56 and 57.
US Highway 60 between mile markers 48 and 68.
AZ Route 72 near mile marker 49.

LAT...LON 3359 11357 3369 11375 3395 11362 3381 11334
TIME...MOT...LOC 2321Z 212DEG 9KT 3373 11361

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:26 PM MSTSpecial Weather StatementPSRMaricopa94 min
Jun 23, 2:40 PM MSTSpecial Weather StatementPSRLa Paz35 min
Jun 23, 3:17 PM MSTSpecial Weather StatementPSRLa Paz43 min
Jun 23, 3:25 PM MSTSpecial Weather StatementPSRYuma50 min
Jun 23, 3:32 PM MSTSpecial Weather StatementPSR43 min
Jun 23, 4:17 PM MSTSpecial Weather StatementPSRLa Paz43 min
Jun 23, 4:19 PM MSTSpecial Weather StatementPSR41 min
Jun 23, 4:25 PM MSTAreal Flood AdvisoryPSRYuma3 hr

Nearby

Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.